Generalized weak peripheral multiplicativity in algebras of Lipschitz functions

Antonio Jiménez-Vargas 1 , Kristopher Lee 2 , Aaron Luttman 3 ,  and Moisés Villegas-Vallecillos 4
  • 1 Departamento de Álgebra y Análisis Matemático, Universidad de Almería, Almería, 04120, Spain
  • 2 Department of Mathematics, Iowa State University, Ames, IA, 50011, USA
  • 3 Mathematics and Software Development, National Security Technologies, LLC, P.O. Box 98521, M/S NLV078, Las Vegas, NV, 89193, USA
  • 4 Departamento de Matemáticas, Universidad de Cádiz, Puerto Real, 11510, Spain


Let (X, d X) and (Y,d Y) be pointed compact metric spaces with distinguished base points e X and e Y. The Banach algebra of all $\mathbb{K}$-valued Lipschitz functions on X — where $\mathbb{K}$ is either‒or ℝ — that map the base point e X to 0 is denoted by Lip0(X). The peripheral range of a function f ∈ Lip0(X) is the set Ranµ(f) = {f(x): |f(x)| = ‖f‖∞} of range values of maximum modulus. We prove that if T 1, T 2: Lip0(X) → Lip0(Y) and S 1, S 2: Lip0(X) → Lip0(X) are surjective mappings such that $Ran_\pi (T_1 (f)T_2 (g)) \cap Ran_\pi (S_1 (f)S_2 (g)) \ne \emptyset $ for all f, g ∈ Lip0(X), then there are mappings φ1φ2: Y → $\mathbb{K}$ with φ1(y)φ2(y) = 1 for all y ∈ Y and a base point-preserving Lipschitz homeomorphism ψ: Y → X such that T j(f)(y) = φ j(y)S j(f)(ψ(y)) for all f ∈ Lip0(X), y ∈ Y, and j = 1, 2. In particular, if S 1 and S 2 are identity functions, then T 1 and T 2 are weighted composition operators.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] Browder A., Introduction to Function Algebras, W.A. Benjamin, New York-Amsterdam, 1969

  • [2] Hatori O., Lambert S., Luttman A., Miura T., Tonev T., Yates R., Spectral preservers in commutative Banach algebras, Edwardsville, May 18–22, 2010, In: Function Spaces in Modern Analysis, Contemp. Math., 547, American Mathematical Socitey, Providence, 2011, 103–123

  • [3] Hatori O., Miura T., Shindo R., Takagi T., Generalizations of spectrally multiplicative surjections between uniform algebras, Rend. Circ. Mat. Palermo, 2010, 59(2), 161–183

  • [4] Hatori O., Miura T., Takagi H., Characterization of isometric isomorphisms between uniform algebras via non-linear range preserving properties, Proc. Amer. Math. Soc., 2006, 134, 2923–2930

  • [5] Hatori O., Miura T., Takagi H., Unital and multiplicatively spectrum-preserving surjections between semi-simple commutative Banach algebras are linear and multiplicative, J. Math. Anal. Appl., 2007, 326(1), 281–296

  • [6] Hatori O., Miura T., Takagi H., Polynomially spectrum-preserving maps between commutative Banach algebras, preprint available at

  • [7] Honma D., Surjections on the algebras of continuous functions which preserve peripheral spectrum, In: Function Spaces, Edwardsville, May 16–20, 2006, Contemp. Math., 435, American Mathematical Society, Providence, 2007, 199–205

  • [8] Jiménez-Vargas A., Luttman A., Villegas-Vallecillos M., Weakly peripherally multiplicative surjections of pointed Lipschitz algebras, Rocky Mountain J. Math., 2010, 40(3), 1903–1922

  • [9] Jiménez-Vargas A., Villegas-Vallecillos M., Lipschitz algebras and peripherally-multiplicative maps, Acta Math. Sin. (Engl. Ser.), 2008, 24(8), 1233–1242

  • [10] Lee K., Luttman A., Generalizations of weakly peripherally multiplicative maps between uniform algebras, J. Math. Anal. Appl., 2011, 375(1), 108–117

  • [11] Luttman A., Lambert S., Norm conditions and uniform algebra isomorphisms, Cent. Eur. J. Math., 2008, 6(2), 272–280

  • [12] Luttman A., Tonev T., Uniform algebra isomorphisms and peripheral multiplicativity, Proc. Amer. Math. Soc., 2007, 135(11), 3589–3598

  • [13] Molnár L., Some characterizations of the automorphisms of B(H) and C(X), Proc. Amer. Math. Soc., 2001, 130(1), 111–120

  • [14] Rao N.V., Roy A.K., Multiplicatively spectrum-preserving maps of function algebras, Proc. Amer. Math. Soc., 2005, 133(4), 1135–1142

  • [15] Shindo R., Weakly-peripherally multiplicative conditions and isomorphisms between uniform algebras, Publ. Math. Debrecen, 2011, 78(3-4), 675–685

  • [16] Tonev T., Yates R., Norm-linear and norm-additive operators between uniform algebras, J. Math. Anal. Appl., 2009, 357(1), 45–53

  • [17] Weaver N., Lipschitz Algebras, World Scientific, River Edge, 1999


Journal + Issues

Open Mathematics is a fully peer-reviewed, open access, electronic journal that publishes significant and original works in all areas of mathematics. The journal publishes both research papers and comprehensive and timely survey articles. Open Math aims at presenting high-impact and relevant research on topics across the full span of mathematics.